Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 118, NWS Mobile, AL

April 22, 1997Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1997, 3:42 PM CDT for Wilcox County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1997, 3:42 PM CDT (20:42 UTC)
Expired
Apr 22, 1997, 4:45 PM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wilcox County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 222042 RRA
SVRMOB
ALC131-222145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...WILCOX COUNTY
 
AT 341 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM IN SOUTHWEST WILCOX COUNTY. THIS STORM WILL PASS JUST NORTH
OF CAMDEN THROUGH 415 PM. THIS STORM WILL PRODUCE LARGE HAIL AND
DAMAGING WINDS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH* LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:34 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 22, 3:34 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...COR TO 2ND PERIOD DTS POPS
NATIONAL WEATHER SERVICE MOBILE AL
333 PM CDT TUE APR 22 1997

SERIES OF MID LEVEL S/WAVES SEEN IN WV LOOP WILL CONTINUE TO MOVE
ACROSS CWA THROUGH TONIGHT...EXITING BY EARLY WEDNESDAY MORNING.  18Z
SURFACE ANALYSIS DEPICTS SURFACE LOW IN NORTHWEST AL ASSOCIATED WITH
LEADING S/WAVE AND ASSOCIATED PREFRONTAL TROF.  KJAN LOOP SHOWS
COMPLEX PATTERN OF SEVERAL LINES OF TSRA/+TSRA ASSOCIATED WITH
SURFACE REFLECTIONS OF MID LEVEL S/WAVES AND INTERACTIONS WITH
OUTFLOW BOUNDARIES.  MODIFIED 18Z MOBILE SOUNDING SHOWED CAPES NEAR
3500 WITH LI VALUES NEAR -10 WITH PLENTY OF DRY AIR STILL IN PLACE
ABOVE H7 AND WET BULB ZERO VALUES NEAR 9100.  MODIFIED MOBILE
SOUNDING ALSO SHOWED A 2-3C DEGREE CAP FROM H85-75...DECREASING TO NO
CAP AT JAN.  RADAR TRENDS INDICATE THAT CAP IS WEAKENING
PROGRESSIVELY FURTHER SOUTH...WITH TSRA NOW FORMING IN EXTREME
SOUTHEAST MS...AND SO WILL EXPECT FURTHER SOUTHWARD DEVELOPMENT
THROUGH THIS EVENING AFFECTING NORTHWEST FLORIDA AND COASTAL ALABAMA.
AXIS OF MOST UNSTABLE AIR SHIFTS EASTWARD THIS EVENING AND REMAINS
MOSTLY OVER THE COASTAL SECTIONS WITH CAPES LATER DROPPING QUICKLY TO
BELOW 1500 OVER NORTHWEST FLORIDA BY 1 AM TONIGHT.  MAIN SURFACE LOW
LOCATED IN WEST CENTRAL MS PER 18Z ANALYSIS ADVANCES NORTHEAST TO
NORTHWEST GA BY 1 AM WITH ASSOCIATED COLD FRONT ENTERING SOUTHWEST AL
BY MIDNIGHT AND LATER EXITING CWA DURING WEDNESDAY MORNING.  SURFACE
HIGH PRESSURE SETTLES INTO THE REGION THROUGH THURSDAY WITH CLEARING
WEDNESDAY AND CONTINUED CLEAR CONDITIONS THROUGH THURSDAY.

SOUTHWEST WINDS AT 15 TO 20 KNOTS OVER THE MARINE AREA WILL BEGIN TO
SWITCH TO THE NORTHWEST NEAR 20 KNOTS LATE TONIGHT OVER THE ALABAMA
COASTAL WATERS AS A COLD FRONT WINDS OVER THE MARINE AREA...AND
SWITCH TO THE NORTHWEST OVER THE FLORIDA COASTAL WATERS WEDNESDAY
MORNING.  SCA WILL BE REQUIRED TONIGHT AND WEDNESDAY FOR WIND SHIFT
AND SCATTERED TSRA.

MOB 58/74/50/78 6100    PNS 61/74/53/78 6100
DTS 64/73/51/74 6300    EVR 57/69/46/76 9100 29

In the hours before

Special weather statement, Apr 22, 11:05 AM CDT, 4 hours 37 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-230600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1105 AM CDT TUE APR 22 1997

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR SOUTHWEST
ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI FROM MID
AFTERNOON THROUGH TONIGHT.

ABUNDANT LOW LEVEL MOISTURE...COOL TEMPERATURES IN THE MID AND UPPER
LEVELS OF THE ATMOSPHERE...AND HEATING OF THE SURFACE BY THE SUN WILL
RESULT IN AN EXTREMELY UNSTABLE ATMOSPHERE ACROSS THE REGION BY
AFTERNOON.  A LOW LEVEL CAP WILL INHIBIT THUNDERSTORM DEVELOP ACROSS
THE AREA THROUGH THE EARLY AFTERNOON HOURS BUT WILL WEAKEN WEST OF
INTERSTATE 65 AS A STRONG UPPER LEVEL DISTUBANCE WITH A SURFACE LOW
PRESSURE SYSTEM ADVANCES INTO EAST CENTRAL MISSISSIPPI BY THE MID
AFTERNOON.  AS THE CAP DISINTEGRATES WEST OF INTERSTATE 65 WITH THE
APPROACH OF THE LOW PRESSURE SYSTEM...A LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BEGIN TO ENTER SOUTHEAST MISSISSIPI DURING THE MID
AFTERNOON HOURS AND ADVANCE TO A LINE FROM CAMDEN TO GROVE HILL TO
MOBILE DURING THE DINNER HOUR.  AS THE LOW PRESSURE SYSTEM PROGRESSES
FURTHER EAST INTO CENTRAL ALABAMA...THE LINE OF STRONG TO SEVERE
STORMS WILL CONTINUE EAST OF THIS LINE DURING THE EVENING HOURS.

DUE TO THE EXTREMELY UNSTABLE ATMOSPHERE...ISOLATED SEVERE
THUNDERSTORM DEVELOPMENT IN ADVANCE OF THE MAIN LINE OF SEVERE STORMS
CANNOT BE RULED OUT.

THE COMBINATION OF WARM...MOIST AIR AT LOW LEVELS AND COOL...DRY
CONDITIONS ALOFT...AND EXTREMELY UNSTABLE CONDITIONS WILL BE
CONDUCIVE TO THE DEVELOPMENT OF VERY LARGE HAIL AND DAMAGING SURFACE
WINDS WITH THE POSSIBILITY OF ISOLATED TORNADOES.

THE THREAT OF SEVERE STORMS WILL DIMINISH IN THE WAKE OF THE LINE OF
SEVERE STORMS AS TEMPERATURES IN THE LOWER LEVELS WILL HAVE COOLED
DUE TO THE PREVIOUS THUNDERSTORMS RAIN COOLER AIR...THUS HAVING A
STABLIZING EFFECT ON THE ATMOSPHERE.  A COLD FRONT WILL BEGIN TO
ENTER SOUTHEAST MISSISSIPPI BY MIDNIGHT AND PUSH ACROSS SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA THROUGH THE LATE NIGHT HOURS.  DUE TO
THE DECREASED INSTABILITY IN THE WAKE OF THIS AFTERNOONS AND EVENINGS
LINE OF STRONG TO SEVERE STORMS...ONLY SCATTERED SHOWERS AND GENERAL
THUNDERSTORMS ARE EXPECTED WITH THE COLD FRONTAL PASSAGE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED BY MID AFTERNOON THROUGH TONIGHT.
Local storm report, Apr 22, 3:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT TUE APR 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    THOMASVILLE               AL   .75 INCH HAIL
04/22/97   CLARKE                         PD REPORTED DIME SIZE HAIL
                                          FELL FROM 305 TO 318 PM.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:07 PM CDTSevere Thunderstorm WarningMOBChoctaw68 min
Apr 22, 2:30 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox60 min
Apr 22, 3:10 PM CDTSevere Thunderstorm WarningMOBWashington65 min
Apr 22, 4:19 PM CDTSevere Thunderstorm WarningMOBChoctaw56 min
Apr 22, 4:54 PM CDTTornado WarningMOBChoctaw36 min
Apr 22, 5:04 PM CDTSevere Thunderstorm WarningMOBClarke56 min
Apr 22, 5:19 PM CDTTornado WarningMOBClarke41 min
Apr 22, 5:31 PM CDTTornado WarningMOBWilcox59 min
Apr 22, 5:42 PM CDTSevere Thunderstorm WarningMOBChoctaw63 min
Apr 22, 6:23 PM CDTSevere Thunderstorm WarningMOBWashington67 min
Apr 22, 6:39 PM CDTSevere Thunderstorm WarningMOBClarke66 min
Apr 22, 6:48 PM CDTSevere Thunderstorm WarningMOBMonroe57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.